Flash Flood, Patrick
- When
- January 14, 12:15 AM EST to 2:00 AM EST
- Where
- Patrick County, Ararat
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 36.600, -80.517
A persistent southeast fetch of moisture laden air encountered the eastern slopes of the Blue Ridge. This scenario allowed for numerous showers and thunderstorms to produce copious rainfall in a very localized region of Virginia -- all areas of steep terrain.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
A persistent southeast fetch of moisture laden air encountered the eastern slopes of the Blue Ridge. This scenario allowed for numerous showers and thunderstorms to produce copious rainfall in a very localized region of Virginia -- all areas of steep terrain. The resultant run-off produced areas of flash flooding, subsequent flooding, and isolated mudslides during the early morning hours of the 14th. Specific flooding problems included flooding between Stuart and Ararat in Patrick Co, and a mudslide at Willis Gap closed the road leading to Ararat. Debris washed on to Patrick County roads resulted in hazardous driving conditions. In Franklin Co., a road was closed in Callaway due to Green Creek being out of its banks. Also, a road was closed due to high water in the City of Ferrum.Eventually this bout of heavy rainfall resulted in minor river flooding in parts of the area.At South Boston, VA, Halifax Co., the Dan River crested at 22.2 feet at 2030 EST on 01/15/05. Flood stage is 19.0 feet.At Bremo Bluff, VA, Buckingham Co, the James River crested at 19.3 feet at 1930 EST on 01/14/05. Flood stage is 19.0 feet.At Roanoke City, VA, the Roanoke River crested at 23.6 feet at 1245 EST on 01/15/05. Flood stage is 21.0 feet.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jan 13, 11:06 PM EST, 1 hour 9 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BLACKSBURG VA
1106 PM EST THU JAN 13 2005
.SHORT TERM (REST OF TONIGHT)...
DONT LIKE WHAT I AM SEEING. STRONG SE FLOW IS RESULTING IN INCREDIBLE RAIN
RATES ALONG THE BLUE RIDGE...HRLY RATES NEAR THE PWAT VALUES. IF THIS
CONTINUES OVER THE NEXT 3-4 HOURS WE COULD SEE 2-4 INCHES OF RAIN IN THE
FAVORED UPSLOPE AREAS ALONG THE BLUE RIDGE PARKWAY. RAIN EFFICIENCY IS HIGH
AND THE SOUTHEAST FLOW WILL REMAIN UNTIL FROPA WHICH WILL NOT OCCUR UNTIL
3:00 AM OR SO.
&&
.PREVIOUS DISCUSSION... (ISSUED 1048 PM EST THU JAN 13 2005)
SHORT TERM (REST OF TONIGHT)...
JUST RE-EVALUATED. WILL PUT UP A FLOOD WATCH ALONG THE BLUE RIDGE
UNTIL 5:00 AM. STORM TOTAL QPF NOW ABOVE AN INCH SW OF ROA INTO
NW NC. MORE ON THE WAY. STATEMENT OUT ASAP
PREVIOUS DISCUSSION... (ISSUED 1006 PM EST THU JAN 13 2005)
SHORT TERM (REST OF TONIGHT)...
GRIDS ARE IN GOOD SHAPE. MAY UPDATE ZFP TO RID EVENING PD. WL ALSO LEAVE
WIND ADV/WARN IN PLACE FOR NOW.
AT 02 UTC...SFC FRONT WAS MOVING THRU ERN OH/KY WITH LARGE SWATH OF RAIN
EXTENDING EAST TO ALONG THE BLUE RIDGE. PREFRONTAL TROF WAS ALIGNED ALONG
THIS ERN EXTENT OF RAIN...AND THIS IS WHERE SHORT BANDS AND INDIVIDUAL
TSTM CELLS WERE DEVELOPING IN VCNTY OF BETTER LOW LEVEL CONVERGENCE AND
SOUPY AIRMASS...DEWPOINTS IN THE L-M60S. THE STORM WHICH MOVED OVR SURRY
COUNTY EARLIER THIS EVENING EXIBITED WEAK ROTATION. WE JUST GOT CONFIRMATION
OF TREES DOWN IN DOBSON...MT AIRY...AND ELKIN. WL CONTINUE TO MONITOR
RADAR FOR STORMS THAT DEVELOP THIS EVENING. THE 00 UTC SOUNDING AT BOTH GSO
AND RNK EXIBITED STRONG SHEAR WITH 0-3KM HELICITYS OF 300-400 M/S2. THE
GSO SOUNDING WAS MOST IMPRESSIVE WITH STEEP LAPSE RATES JUST ABV 85H. THE
SHALLOW EL SUGGESTS LOW TOP STORMS...SO ANY TORNADIC ROTATION IS GONNA BE
HARD TO FIND AND CONFINED TO LOWEST SLICE.
WL CONTINUE HIGH WIND WARNING ALONG THE ERN SLOPES OF THE BLUE RIDGE OVERNIGHT
AS THIS WILL BE MOST FAVORABLE BOUNDARY FOR NEW LINES OF CONVECTION TO FORM
UNTIL FROPA. ANY CONVECTION THAT BECOMES ORGANIZED MAY MIX DOWN 60-70KT
85H AIR. OUTSIDE OF THIS REGION...WINDS MAY ALSO GUST TO ADVISORY CRITERIA
IN SOME OF THE STRONGER CONVECTION...AND AGAIN WHEN THE SFC FRONT MOVES THROUGH
LATER TONIGHT.
THE EVENING SOUNDINGS ALSO CAUSED ME TO RAISE AN EYEBROW CONCERNING THE PWATS
WHICH WERE AROUND 300 PERCENT OF NORMAL FOR GSO...IN ADDITION TO THE FREEZING
LEVEL BEING OUT OF SIGHT...10400 FEET. RAIN EFFICIENCY IS HIGH...SO
FIRST INCLINATION MIGHT BE TO CONSIDER FLOOD WATCH. AFTER LOOKING AT ALL
THE DATA...WILL HOLD OFF ATTM. YES...POTENTIAL EXISTS FOR A GOOD
SOAKING OVERNIGHT...QPF OF 1.0 TO 1.5...BUT GOT TO TAKE INTO ACCOUNT THAT SINCE
DEC 23 WE HAVE TOTALED LESS THAN A QUARTER INCH OF RAIN. MOST IF NOT ALL THE
STREAMS ARE RUNNING AT OR BLO SEASONAL LVLS. FFG SUGGEST WE NEED OVR 1.5 INCHES...
2.00 INCHES IN SOME WATERSHEDS...TO CAUSE PROBLEMS. WL CONT TO MONITOR
SITUATION AND RE-EVALUATE ONCE BASIN AVGS START GOING ABOVE AN INCH.
PREVIOUS DISCUSSION... (ISSUED 657 PM EST THU JAN 13 2005)
AVIATION...
COLD FRONT STILL TO OUR WEST WITH MILD SOUTHERLY FLOW IN ADVANCE.
SHOWERS ARE BECOMING MORE NUMEROUS ACROSS THE REGION...WITH
WIDESPREAD COVERAGE OF SHOWERS EXPECTED AROUND MIDNIGHT IN ADVANCE
OF THE FRONT...WITH ACTUAL FROPA IN THE PRE-DAWN HOURS. CEILINGS
WILL FLUCTUATE CONSIDERABLY BETWEEN VFR AND IVR ACROSS THE AREA.
WHERE SHOWERS HAPPEN TO BE...IFR...OR MAYBE LOWER CEILINGS ARE
EXPECTED. OUTSIDE THE RAIN AREAS VFR OR MAYBE MVFR. WINDS WILL BE ON
THE GUSTY SIDE THANKS TO A SOUTHERLY 40-50KT JET AT 850 MB.
CONVECTIVE SHOWERS MAY MIX THESE SPEEDS TO THE GROUND...BUT HAVE
GONE A BIT MORE CONSERVATIVE IN THE TAFS FOR THE MOST LIKELY
SCENARIO.
BEHIND THE FRONT ANTICIPATE ABOUT 4 TO 6 HOURS WORTH OF IFR CEILINGS
THROUGH THE MID-MORNING HOURS ALONG WITH CONTINUED WIDESPREAD
SHOWERS. ENOUGH COLDER AIR MAY MAKE IT TO THE SE WV TAF SITES FOR A
MIX OF RAIN AND SNOW AROUND SUNRISE AND SHORTLY THERE AFTER. DRIER
AIR AND GOOD SUBSIDENCE MAKE INTO THE AREA BY NOON TOMORROW...WITH
SKIES CLEARING BY THE AFTERNOON. SE WV SITES WILL PROBABLY HAVE THE
CLOUD COVER THE LONGEST GIVEN NW UPSLOPE WINDS.
CLIMATE...
RECORDS FOR THURSDAY 1/13
ROA 70/1960
LYH 74/1932
DAN 74/1960
RNK 64/1963
BLF 66/1972
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...FLOOD WATCH FOR VAZ014-VAZ015-VAZ016-VAZ017-VAZ022-VAZ023-
VAZ024-VAZ032-VAZ033-VAZ034-VAZ035-VAZ043 FROM 10 PM
THURSDAY UNTIL 5 AM FRIDAY.
...HIGH WIND WARNING FOR VAZ019-VAZ020-VAZ023-VAZ024-VAZ032-
VAZ033-VAZ034-VAZ035-VAZ043 FROM 10 PM THURSDAY UNTIL 4
AM FRIDAY.
...WIND ADVISORY FOR VAZ043 FROM 4 AM FRIDAY UNTIL 7 AM FRIDAY.
...WIND ADVISORY FOR VAZ007-VAZ009-VAZ010-VAZ011-VAZ012-VAZ013-
VAZ014-VAZ015-VAZ016-VAZ017-VAZ018-VAZ022 FROM 10 PM
THURSDAY UNTIL 4 AM FRIDAY.
...WIND ADVISORY FOR VAZ044-VAZ045-VAZ046-VAZ047-VAZ058-VAZ059
FROM 10 PM THURSDAY UNTIL 7 AM FRIDAY.
NC...FLOOD WATCH FOR NCZ001-NCZ002-NCZ003-NCZ004-NCZ018-NCZ019-
NCZ020 FROM 10 PM THURSDAY UNTIL 5 AM FRIDAY.
...WIND ADVISORY FOR NCZ001-NCZ002-NCZ018 FROM 10 PM THURSDAY
UNTIL 4 AM FRIDAY.
...HIGH WIND WARNING FOR NCZ003-NCZ019 FROM 10 PM THURSDAY UNTIL
4 AM FRIDAY.
...WIND ADVISORY FOR NCZ004-NCZ005-NCZ006-NCZ020 FROM 10 PM
THURSDAY UNTIL 7 AM FRIDAY.
WV...WIND ADVISORY FOR WVZ042-WVZ043-WVZ044-WVZ045 FROM 10 PM
THURSDAY UNTIL 4 AM FRIDAY.
&&
11HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 522 PM EST THU JAN 13 2005 NCZ001-002-018-VAZ007-009>018-022-WVZ042>045-141200- ALLEGHANY NC-ASHE NC-BLAND VA-CARROLL VA-CRAIG VA-FLOYD VA-GILES VA- GRAYSON VA-GREENBRIER WV-MERCER WV-MONROE WV-MONTGOMERY VA- PULASKI VA-ROANOKE VA-SMYTH VA-SUMMERS WV-TAZEWELL VA-WATAUGA NC- WYTHE VA- 522 PM EST THU JAN 13 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA... WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA. .DAY ONE... ...WIND ADVISORY FROM 6PM THIS EVENING THROUGH 4AM FRIDAY... STRONG GUSTY WINDS AHEAD OF AN APPROACHING COLD FRONT ARE EXPECTED TONIGHT. WIND GUSTS OF 50 MPH ARE POSSIBLE. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. NCZ003-019-VAZ019-020-023-024-032>035-141200- ALLEGHANY VA-AMHERST VA-BATH VA-BEDFORD VA-BOTETOURT VA-FRANKLIN VA- PATRICK VA-ROCKBRIDGE VA-SURRY NC-WILKES NC- 522 PM EST THU JAN 13 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA... WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA. .DAY ONE... ...HIGH WIND WARNING FROM 6PM THIS EVENING THROUGH 4 AM FRIDAY... A LINE OF SHOWERS AND THUNDERSTORMS IS EXPECTED TO DEVELOP AHEAD OF AN APPROACHING COLD FRONT TONIGHT. AS THESE SHOWERS MOVE ACROSS THE AREA...WIND SPEEDS MAY GUST TO NEAR 60 MILES AN HOUR. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. NCZ004>006-020-VAZ043>047-058-059-141200- APPOMATTOX VA-BUCKINGHAM VA-CAMPBELL VA-CASWELL NC-CHARLOTTE VA- HALIFAX VA-HENRY VA-PITTSYLVANIA VA-ROCKINGHAM NC-STOKES NC- YADKIN NC- 522 PM EST THU JAN 13 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA... WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA. .DAY ONE... ...WIND ADVISORY FROM 10 PM THIS EVENING THROUGH 7AM FRIDAY... WINDS MAY GUST TO NEAR 50 MPH OVERNIGHT. THE STRONG WINDS WILL BE ASSOCIATED WITH A LINE OF SHOWERS THAT MOVES THROUGH THE AREA DURING THE OVERNIGHT. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 716 PM EST THU JAN 13 2005 NCZ003-019-020-140110- SURRY NC-WILKES NC-YADKIN NC- 716 PM EST THU JAN 13 2005 AT 710 PM...A LINE OF THUNDERSTORMS EXTENDED FROM LOW GAP TO WILKSBORO NORTH CAROLINA. THESE THUNDERSTORMS WERE RAPIDLY MOVING TO THE NORTHEAST AT 45 MILES AN HOUR...AND SHOULD REACH MOUNT AIRY AND ELKIN BY 8:00 PM. A PERIOD OF HEAVY RAIN IS LIKELY. IN ADDITION TO THE RAIN... THUNDERSTORM WINDS OF AROUND 50 MILES AN HOUR MAY ALSO OCCUR. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. 11
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1107 PM EST THU JAN 13 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0742 PM TSTM WND GST DOBSON 36.39N 80.72W
01/13/2005 60 MPH SURRY NC LAW ENFORCEMENT
TREES AND LIMBS DOWN.
0751 PM TSTM WND GST MOUNT AIRY 36.50N 80.61W
01/13/2005 60 MPH SURRY NC LAW ENFORCEMENT
TREES AND LIMBS DOWN.
0805 PM TSTM WND GST ELKIN 36.26N 80.85W
01/13/2005 60 MPH SURRY NC LAW ENFORCEMENT
TREES AND LIMBS DOWN.
&&
WHPPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1114 PM EST THU JAN 13 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1024 PM FLASH FLOOD BOONE 36.21N 81.67W
01/13/2005 WATAUGA NC TRAINED SPOTTER
KRAUT CREEK OUT OF ITS BANKS AND FLOODING THE BOONE MALL
AREA. ONE SWIFT WATER RESCUE OCCURRED.
&&
WHPSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 1145 PM EST THU JAN 13 2005 NCZ001>006-018>020-VAZ009>018-022>024-032>035-043>047-058-059-140637- ALLEGHANY NC-AMHERST VA-APPOMATTOX VA-ASHE NC-BEDFORD VA-BLAND VA- BOTETOURT VA-BUCKINGHAM VA-CAMPBELL VA-CARROLL VA-CASWELL NC- CHARLOTTE VA-CRAIG VA-FLOYD VA-FRANKLIN VA-GILES VA-GRAYSON VA- HALIFAX VA-HENRY VA-MONTGOMERY VA-PATRICK VA-PITTSYLVANIA VA- PULASKI VA-ROANOKE VA-ROCKBRIDGE VA-ROCKINGHAM NC-SMYTH VA-STOKES NC- SURRY NC-WATAUGA NC-WILKES NC-WYTHE VA-YADKIN NC- 1145 PM EST THU JAN 13 2005 ...THUNDERSTORMS COULD PRODUCE ISOLATED TORNADOES IN NORTH CENTRAL NORTH CAROLINA... NUMEROUS SHOWERS AND THUNDERSTORMS WILL BE TRACKING ACROSS SOUTHWEST VIRGINIA AND NORTHWEST NORTH CAROLINA INTO THE EARLY OVERNIGHT HOURS. SOME THUNDERSTORMS WILL BE CAPABLE OF PRODUCING TORNADOES DOWN ACROSS THE NORTH CAROLINA FOOTHILLS AND PIEDMONT WHERE A TORNADO WATCH IS IN EFFECT. ELSEWHERE HEAVY RAINS COULD CAUSE SOME ISOLATED FLOODING MAINLY ALONG AND NEAR THE BLUE RIDGE. 2 TO 3 INCHES OF RAIN HAS PRODUCED WIDESPREAD FLOODING IN WATAUGA COUNTY NORTH CAROLINA WHERE A FLASH FLOOD WARNING IS IN EFFECT. STRONG WINDS IN THE HIGHEST ELEVATIONS COULD ALSO DOWN SOME TREES DUE TO THE SATURATED GROUND.
The Roanoke radar (KFCX), 52 km away, was scanning. The volume nearest the first event began at 05:12 UTC.
3 flood, 2 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2005Every state in 2005This day in weather historyWarnings in Virginia, January 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5433172, 5433173, 5433174, 5433175, 5433176.